All EOS blogs All Spain blogs  Start your own blog Start your own blog 

Things of huge interest to some

PLEASE CHECK OUT Transferwise in INTERESTING LINKS, BOTTOM RIGHT, under latest posts and archive

Irishman 'died from septic shock' after taking prescribed painkiller in Spain
26 July 2016 @ 02:40

William “Billy” Smyth (66) from Mullingar was visiting Torrevieja, Spain in February when he was prescribed the painkiller Nolotil from a Spanish GP, which he took for five days.

In April Billy returned to another GP in Spain to get a renewal for his normal medications and told the doctor he couldn’t shake cold like symptoms.

“He couldn’t shake a common cold and the sore throat he had. The GP checked him out and found his white blood cell count was very low and called an ambulance to take him to emergency straight away,” Billy’s son Derek Smyth told Independent.ie.

At the emergency department Billy went through a series of tests and doctors found that the Nolotil drug had caused a toxic poisoning in his bone marrow, causing him to stop producing white blood cells, which are used to fight infection.

“This is a known side affect of the drug which the hospital doctors said is particularly a problem for people of British and Irish decent. The second GP who sent him to hospital afterwards also stated it was “common knowledge” not to prescribe English or Irish people this drug,” said Derek.

Derek and his sister Stephanie Hutchinson flew to Spain to be with their dad, “who never ever complained about being sick”.

Billy developed sepsis and necrotising fasciitis as a result of the low white cell count and he required “radical surgery” to remove the affected tissue in an attempt to save his life.

“My father remained in a coma following surgery. He developed multiple organ failure, received a colostomy, kidney dialysis and many life saving measures but on April 17 my father died from septic shock due to the complications developed from taking Nolotil,” said Derek.

“We’re obviously upset that the drug was prescribed to him but at the end of the day, the drug is legal in certain countries. There’s nothing on the paperwork to say don’t give it to Irish people, it’s just more common knowledge among doctors.

“My dad was there for a short time and already another Irish man was admitted for illness caused by the drug. Irish people should be cautious and think twice about what they’re taking. If they even stop for a couple of seconds and think, they could save their lives,” said Derek.

“In the coming days, weeks and months, there are tens of thousands leaving Ireland and heading to Spain for the holiday of a lifetime. I wish that none of them will inadvertently take a medication that may kill them.”

Billy was a healthy man who loved cycling, scuba diving and swimming.

“My father was renowned for his fund raising activities, voluntary efforts for local clubs and civil defence, giving up his holidays and weekends to teach thousands of people how to swim and save lives and recovering countless bodies from Irish lakes, rivers and oceans so their loved ones could have closure,” said Derek.

The Nolotil drug is a brand name for Metamizole. Metamizole is a anti-inflammatory drug used for the treatment of mild pain such as toothaches, headaches, arthralgia, neuralgia, myositis, mild to moderate visceral pain, and high fever.

While the drug is available in countries such as Spain, it’s banned in Ireland, the UK, US, Australia and other EU countries.

A spokesperson for the Health Products Regulatory Authority (HPRA) told independent.ie that Nolotil (Metamizole) has never been authorised for use in Ireland.

"In addition to Spain, metamizole has been authorised and marketed under various trade names in some other EU member states including Italy, Austria, Belgium, the Netherlands, Portugal, Luxembourg, Croatia, the Czech Republic and Slovakia.

"Metamizole is authorised in the above countries for the treatment of moderate or severe acute pain and high fever not responding to general therapeutic measures.

"It is known to be associated with a risk of blood disorders, including agranulocytosis (low white cell count)."

Online Editors.

Source: Independent.ie

 

** I've been using Transferwise to send money abroad. It's really easy and a lot cheaper than the bank! Sign up now using this link and get your first transfer free.** 



Like 0




3 Comments


Dannylangley said:
28 July 2016 @ 12:25

This also happened to me. I'm a 44 year old Englishman living in Toledo. I was prescribed Nolotil because of shoulder pain. I ended up in hospital for 3 weeks with no white blood cells and at high risk. This is a common problem. It is not the doctors fault, Nolotil is a common drug in Spain, but the drug companies certainly know and as far as I am concerned are fully responsible for this mans death which was entirely preventable. Avoid Nolotil at all costs.


ads said:
28 July 2016 @ 18:48

Who is responsible for the monitoring of drugs across European member states and shouldn't these instances of fatality be reported to an official higher monitoring body for urgent further review?
Doesn't this highlight a major problem re the lack of high risk management with regard to the issuance of drugs, especially if this is deemed to be a "common drug" in Spain?


ads said:
28 July 2016 @ 19:18

Just looked into this and found the following:
According to this issued in 2002_ http://pediatrics.aappublications.org/content/109/6/e98

Metamizole (Nolotil), or dipyrone, is a pyrazolone nonsteroidal antiinflammatory agent.1 It has been associated with fatal agranulocytosis and was withdrawn from the US market by the US Food and Drug Administration in 1979.1
Because metamizole has been banned in the United States for more than 2 decades, most practicing physicians may be unfamiliar with the medication and its side effects.
The mortality rate associated with metamizole-induced agranulocytosis ranges from 24% to 32%
Metamizole has been banned in the United States, Canada, Japan, and many European countries but continues to be sold in Latin America, Africa, and Asia.
Health care providers must be aware of the dangers of metamizole and inquire about its use in immigrant patients. Public health entities must be vigilant regarding the sale of illegal medications in their communities.

Perhaps someone with sufficient medical expertise can advise, does this mean that the level of risk associated with this drug now requires urgent re-evaluation?



Only registered users can comment on this blog post. Please Sign In or Register now.




 

This site uses cookies. By continuing to browse you are agreeing to our use of cookies. More information here. x